Abstract

Hepatoprotective Potential of Green Tea Extract against Experimental Hepatotoxicity in Rats

Author(s): M. Anudeep Reddy*, B. K. Kumar, G. Boobalan, M. Kasi Reddy, C. S. V. Satish Kumar, A. Gopala Reddy and M. Lakshman
Department of Veterinary Pharmacology and Toxicology, Department of Veterinary Pathology, College of Veterinary Science, Hyderabad-500 030, India

Correspondence Address:
Department of Veterinary Pharmacology and Toxicology, College of Veterinary Science, Hyderabad-500 030, India E-mail: [email protected]


An experimental study was conducted to evaluate the hepatoprotective effect of aqueous extract of Camellia sinensis or green tea extract and N-acetyl-L-cysteine in acetaminophen-induced hepatotoxicity in rats. Male Wistar rats (n=24) of 3 mon age were equally divided into 4 groups. Group 1 served as normal control. Hepatotoxicity was induced in the remaining three groups with oral administration of 500 mg/kg of acetaminophen from day 1 to day 3. Groups 2, 3 and 4 were subsequently administered orally with distilled water, 300 mg/kg of N-acetyl-L-cysteine and 100 mg/kg green tea extract, respectively for 11 days. Mean body weights and biomarkers of hepatotoxicity were estimated on days 0, 4 (confirmation of toxicity) 15 (at the end of treatment). Hematological parameters were evaluated on 4 and 15 d. Antioxidant profile and ATPase enzymes were assessed at the end of the experiment. Livers were subjected to histopathology and transmission electron microscopy after the sacrifice on day 15. Antioxidant profile, ATPase, hematological and serobiochemical parameters were significantly altered and histopathological changes were noticed in liver of toxic control group. These changes were reversed in groups 3 and 4 that were administered with N-acetyl-L-cysteine and green tea extract, respectively. The results of the present investigation enunciated that green tea extract has potent hepatoprotective activity, though N-acetyl-L-cysteine was found superior in restoring the pathological alterations in acetaminophen-induced hepatotoxicity in Wistar rats.



Share this